Connect
MJA
MJA

Visual complications of warfarin

Lionel M Kowal and C Alex Harper
Med J Aust 2002; 176 (7): 351.
Published online: 1 April 2002

To the Editor: Warfarin is frequently used in the same population that is at risk of age-related macular degeneration (ARMD), the commonest cause of blindness in the elderly. A recent report has suggested that warfarin may cause severe intraocular haemorrhage and loss of vision in the minority of patients who have the neovascular form of ARMD.1 We have also seen this occur in patients taking warfarin. There are methodological imperfections in the report, and the association is certainly not proven. Nevertheless, it would seem prudent to exercise some caution in the use of warfarin in patients who are or may be at risk. Our preliminary recommendations (pending a prospective study) are:

  • Lionel M Kowal
  • C Alex Harper

  • Royal Victorian Eye and Ear Hospital, East Melbourne, VIC.

Correspondence: strabism@netspace.net.au

Author

remove_circle_outline Delete Author
add_circle_outline Add Author

Comment
Do you have any competing interests to declare? *

I/we agree to assign copyright to the Medical Journal of Australia and agree to the Conditions of publication *
I/we agree to the Terms of use of the Medical Journal of Australia *
Email me when people comment on this article

Responses are now closed for this article.